Heat, Dodge
- When
- July 28, 6:00 PM CST to July 31, 11:59 PM CST
- Where
- Dodge forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
A heat wave of which lasted over 1 week affected much of eastern Nebraska and southwest Iowa from late July into early August. The heat was finally broken by a cold front that pushed afternoon temperatures down into the 80s on 8/09/01.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A heat wave of which lasted over 1 week affected much of eastern Nebraska and southwest Iowa from late July into early August. The heat was finally broken by a cold front that pushed afternoon temperatures down into the 80s on 8/09/01. During the heat wave, high temperatures were consistently in the mid to upper 90s with overnight lows in the mid to upper 70s. The dewpoints were also very high, often times in the mid 70s and even around 80 or in the lower 80s. The heat index during this time frequently reached 105 to 115 degrees from mid afternoon into early evening. The extreme heat caused a 39 year-old male to die of heat stroke while on a work-release construction site near Beatrice on the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT SAT JUL 28 2001 FORECAST CHALLENGES -- TEMPERATURES SYNOPSIS -- LATEST VISIBLE SATELLITE IMAGERY SHOWS A NEARLY STATIONARY BOUNDARY FROM NEAR DSM TO OMA TO N OF EAR. ALTHOUGH PBL OVER SERN NEB WAS INITIALLY STABILIZED BY EARLY MORNING CONVECTION, LATEST SATELLITE IMAGERY SUGGESTS THE AIRMASS IS RECOVERING WITH 18Z LAPS CAPE VALUES OF 1500-2500 J/KG. ALOFT, EARLY AFTERNOON MOISTURE CHANNEL IMAGERY DEPICTS MID-LEVEL DRYING MOVING ACROSS CNTRL NEB IN THE WAKE OF A WEAK SHORTWAVE OVER SRN IA. UPSTREAM, A SIGNIFICANT SHORTWAVE WAS MOVING ONTO THE PACIFIC NW COAST WITH HEIGHT FALLS GREATER THAN 10 DECAMETERS NOTED ON THIS MORNING'S UPPER-AIR ANALYSIS. FORECAST -- ALL SHORT RANGE MODELS ARE IN GENERAL AGREEMENT ON THE LARGE-SCALE FEATURES THIS FORECAST. IN THE SHORT TERM, CONVECTIVE POTENTIAL ALONG AND TO THE S OF THE AFOREMENTIONED SURFACE BOUNDARY IS THE MAIN CONCERN. ALTHOUGH LARGE-SCALE ASCENT AND SURFACE CONVERGENCE REMAIN WEAK, A LINE OF CONGESTUS WAS DEVELOPING OUT THE SOUTH WINDOW AS OF 19Z. WE WILL MONITOR VISUAL, RADAR AND SATELLITE TRENDS UP TO ZONE ISSUANCE AND INSERT A MENTION OF EVENING SHOWERS OR THUNDERSTORMS IF NECESSARY. OTHERWISE, THE SHORTWAVE OVER THE PACIFIC NW WILL TRANSLATE E TONIGHT, INDUCING SURFACE CYCLOGENESIS OVER ERN MT. THIS WILL ALLOW FOR A WEAK RETURN FLOW REGIME TO SETUP ACROSS THE CWFA WITH TEMPERATURES CLOSE TO GUIDANCE. SUNDAY, PACIFIC NW SHORTWAVE CLOSES OFF OVER SASKATCHEWAN WITH THE CONCOMITANT SURFACE SYSTEM EXTENDING FROM ERN ND TO SWRN SD. LOW-LEVEL WARM ADVECTION REGIME TO SETUP ACROSS THE AREA WITH HIGHS CLOSER TO FWC VALUES. SUNDAY NIGHT, LOW-LEVEL JET AXIS INITIATES FROM WRN KS INTO WRN SD DURING THE EVENING, THEN SHIFTS EWD OVERNIGHT. ETA DIAGNOSTICS SUGGEST THAT THE BEST COMBINATION OF 850MB THERMAL AND MOIST ADVECTION WILL OCCUR ACROSS SRN SD OVERNIGHT, WHICH AGREES WITH THE ETA QPF OUTPUT. WE WILL INCLUDE SLIGHT CHANCE POPS ACROSS THE FAR NRN ZONES TO ACCOUNT FOR ANY DEVELOPMENT FARTHER S. ON MONDAY, THINGS GET MORE INTERESTING AS THE ETA POSITIONS THE SURFACE BOUNDARY ALONG THE SD/NEB BORDER. MOISTURE POOLING ALONG THIS FEATURE WILL SUPPORT CAPES OF 3000-4000 J/KG UNDER A DEEP-LAYER SHEAR (0-6KM) OF 20 TO 25 M/S. THUS, SOME SEVERE WEATHER WILL BE POSSIBLE ACROSS THE FAR NRN ZONES MONDAY AFTERNOON/EVENING. ELSEWHERE, 850MB TEMPERATURES WARM ONLY SLIGHTLY, SUPPORTING HIGHS CLOSE TO SUNDAY'S VALUES. MONDAY NIGHT, WE WILL CONTINUE WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE N WITH A DRY FORECAST ELSEWHERE. IN THE EXTENDED, LATEST AVN GUIDANCE SUGGESTS ANOTHER SHORTWAVE WILL TRANSLATE ACROSS THE NRN PLAINS/SRN CANADA ON TUESDAY, DRIVING A FRONT INTO THE CWFA WEDNESDAY AND THURSDAY. WE WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS THEN WITH ANOTHER SMALL CHANCE ON SATURDAY. .OMA...NONE MEAD
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-290400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 537 PM CDT SAT JUL 28 2001 STORM SPOTTERS WILL NOT BE NEEDED THIS EVENING OR TONIGHT IN EASTERN NEBRASKA OR SOUTHWEST IOWA. A WEAK HIGH PRESSURE AREA HAS BROUGHT DRIER AND MORE STABLE AIR INTO THE REGION. NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. $$; POLLACK
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Dodge | 2001-07-30 | 39 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258829, 5258830, 5258831, 5258832, 5258934, 5258935, 5258936, 5258937, 5258938, 5258939, 5258940, 5258941, 5258942, 5258943, 5258944, 5258945, 5258946.